Hail, Henry
- When
- June 12, 3:30 PM EST to 3:35 PM EST
- Where
- Henry County, 1.34 mi ENE of Lake Cindy
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.430, -84.300
The public reported half dollar sized hail just northwest of Hampton.
The state remained under the eastern edge of an upper level ridge on the 12th. A strong shortwave pushed into the area in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
The state remained under the eastern edge of an upper level ridge on the 12th. A strong shortwave pushed into the area in the afternoon. Enough instability was in place that several showers and thunderstorms were able to develop, with a couple becoming severe with mainly large hail, but several trees were blown down as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 12, 2:40 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 340 PM EDT WED JUN 12 2013 .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... UPPER RIDGE RETREATING WESTWARD AS A MODERATE SHORT WAVE DIGS INTO THE OHIO VALLEY AND EVENTUALLY THE MID-ATLANTIC STATES TONIGHT THROUGH THURSDAY NIGHT. FOR TONIGHT...ALTHOUGH THE UPPER RIDGE IS MAINTAINING SOME MODERATE CAPPING INFLUENCE OVER THE FORECAST AREA...ISOLATED TO SCATTERED CONVECTION IS POSSIBLE JUST ABOUT ANYWHERE IN THE FORECAST AREA. RIGHT NOW IT DOES NOT APPEAR THAT COVERAGE OR INTENSITY WILL BE TOO HIGH...HOWEVER...WITH TEMPERATURES IN THE LOWER TO MID 90S...MODERATE INSTABILITY MEANS AN ISOLATED STRONG THUNDERSTORM OR TWO IS NOT IMPOSSIBLE. CHANCES FOR THUNDERSTORMS INCREASE INTO THE AFTERNOON THURSDAY AS THE TAIL OF THE OHIO VALLEY SHORT WAVE BRUSHES ACROSS THE REGION AND AN ASSOCIATED COLD FRONT SWEEPS INTO NORTH GEORGIA....PROGRESSING SOUTHWARD INTO CENTRAL GEORGIA THURSDAY NIGHT. INSTABILITY AND LIFT SHOULD BE SUFFICIENT FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS BY THURSDAY AFTERNOON INTO AT LEAST THE EARLY EVENING. 20 .LONG TERM /FRIDAY THROUGH WEDNESDAY/... GFS AND ECMWF COMING INTO BETTER AGREEMENT WITH MOVEMENT OF FRONT THROUGH THE AREA...AND BY FRIDAY THE FRONT SHOULD HAVE CLEARED ALL BUT PERHAPS EXTREME SOUTHERN ZONES EARLY. MUCH DRIER AIR WILL FILTER IN BEHIND THE FRONT AND THERE WILL BE A NOTICEABLE DIFFERENCE NOT ONLY IN TEMPS BUT HUMIDITY...WITH A 5-7 DEGREE DROP IN MAX TEMPS BETWEEN THURSDAY AND FRIDAY AFTERNOON. LOWS FRIDAY NIGHT SHOULD BE BELOW SEASONAL NORMALS...LEADING INTO A FAIRLY PLEASANT FATHERS DAY WEEKEND CONSIDERING IT IS MID-JUNE. RIDGING BUILDS BACK IN FOR LATER IN THE WEEKEND AND WITH HIGH PRESSURE IN THE ATLANTIC WE TRANSITION BACK INTO A MORE NORMAL SUMMERTIME REGIME...AT LEAST THROUGH MIDWEEK WHEN BOTH GFS AND ECMWF WANT TO BRING A WEAK FRONT INTO THE AREA. OVERALL FEW CHANGES TO THE CURRENT EXTENDED FORECAST...SEE PREVIOUS DISCUSSION BELOW. TDP LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... /ISSUED 405 AM EDT WED JUN 12 2013/ A COLD FRONT WILL BE CLOSE TO CENTRAL GA AND MOVING S STARTING THURSDAY NIGHT WITH POTENTIAL FOR SEVERE STORMS ASSOCIATED. THE FRONT EXITS THE FORECAST AREA LATER THURSDAY NIGHT WITH THE GFS THE FASTEST...THE NAM NEXT AND THE EUROPEAN THE SLOWEST. PRECIP CHANCES MOST LIKELY WILL HAVE ENDED FOR FRIDAY ALTHOUGH THE EUROPEAN HOLDS ONTO CHANCES OVER CENTRAL GA. SATURDAY IS DRY AS HIGH PRESSURE ALOFT OVER THE LOWER MS VALLEY HELPS FOR HOLD ANY CONVECTION AT BAY...HOWEVER NW FLOW ALOFT IS OVER THE AREA BUT APPEARS TO HAVE ONLY MINIMAL MOISTURE. SUNDAY APPEARS ONE OF THOSE DAYS WHERE YOU COULD GO EITHER WAY WITH 20 PERCENT POPS OVER THE NW HALF OR SO OF THE AREA AS THE UPPER RIDGE FLATTENS AND SOME INSTABILITY DEVELOPS WITH MINIMAL MOISTURE. FOR NOW WILL JUST HOLD ONTO 10 PERCENT ACROSS THE NW. THE SOUTHERN EDGE OF THE WESTERLIES RETURN FOR MONDAY AND TUESDAY WITH INCREASED MOISTURE AND INSTABILITY ACROSS THE AREA AND THE POSSIBILITY FOR SHORT WAVES TO ENHANCE THE POTENTIAL FOR SCATTERED SHOWERS AND THUNDERSTORMS. A WEAK COLD FRONT MAY GET INTO N GA FOR WEDNESDAY. BDL && .AVIATION... 18Z UPDATE... VFR CONDITIONS SHOULD PREDOMINATE THROUGH THIS FORECAST PERIOD OUTSIDE OF ISOLATED TO SCATTERED CONVECTIVE ACTIVITY. SCATTERED AREAS OF MVFR...WITH LOCAL IFR...VISIBILITIES ARE EXPECTED AGAIN THURSDAY MORNING BETWEEN 06Z AND 14Z. THE ONLY TAF SITE WHERE I AM CARRYING ANY SUB-VFR CONDITIONS IS KAHN. ISOLATED TO SCATTERED... MAINLY DIURNALLY DRIVEN...CONVECTION IS EXPECTED THIS AFTERNOON INTO THE EVENING. HOWEVER THE CHANCES FOR THUNDER AT ANY INDIVIDUAL TAF SITE IS TOO LOW AT THIS POINT TO INCLUDE IN THE TAFS. WILL CONTINUE TO WATCH AND AMEND FOR ANY SPECIFIC THREATS TO INDIVIDUAL TAF AIRFIELDS. BETTER CHANCES FOR THUNDERSTORMS MOVE IN THURSDAY IN ADVANCE OF AN APPROACHING COLD FRONT...BUT MAINLY AFTER THE END OF THIS FORECAST PERIOD. WINDS WILL REMAIN WESTERLY MAINLY AT 7KT OR LESS THROUGH 12Z...INCREASING TO 10-14KT BY 16Z WITH GUSTS 18-24KT. //ATL CONFIDENCE...12Z UPDATE... HIGH CONFIDENCE ON CIGS...VSBY AND WINDS. MEDIUM CONFIDENCE ON CONVECTIVE TRENDS. 20 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 70 93 67 87 / 30 60 30 5 ATLANTA 74 90 68 84 / 30 60 30 5 BLAIRSVILLE 67 86 58 81 / 30 50 10 5 CARTERSVILLE 70 90 64 85 / 30 50 20 5 COLUMBUS 75 96 73 90 / 30 40 50 5 GAINESVILLE 71 90 66 84 / 30 60 20 5 MACON 72 95 70 89 / 30 40 50 5 ROME 70 90 64 86 / 30 50 10 5 PEACHTREE CITY 70 92 64 86 / 30 60 30 5 VIDALIA 73 96 72 90 / 30 40 50 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...20 LONG TERM....TDP AVIATION...20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1045 AM EDT WED JUN 12 2013 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-131000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1045 AM EDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...ISOLATED STRONG THUNDERSTORMS POSSIBLE OVER NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EARLY EVENING... WEATHER HAZARDS EXPECTED... GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAIN WITH ANY STRONG THUNDERSTORMS. DISCUSSION... A WEAK UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA THIS AFTERNOON. IN ADDITION...THE REMNANTS OF A THUNDERSTORM COMPLEX THAT MOVED THROUGH WEST VIRGINA AND SOUTHWESTERN VIRGINIA SHOULD DRIFT SOUTH AND SOUTHEAST TOWARD GEORGIA TODAY...WHICH MAY HELP TO TRIGGER THUNDERSTORMS. INSTABILITY WILL INCREASE THROUGH THE AFTERNOON WITH ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING. WITH THE HIGH LEVELS OF INSTABILITY IN PLACE...SOME OF THESE STORMS COULD BE STRONG. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A COLD FRONT AND ASSOCIATED UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA THURSDAY AFTERNOON AND NIGHT. MODERATE INSTABILITY WILL ALLOW FOR THE POTENTIAL OF SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE FRONT. THE MAIN THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND FREQUENT LIGHTNING. SCATTERED THUNDERSTORMS WILL RETURN MONDAY AND TUESDAY AS MOISTURE AND INSTABILITY RETURN TO THE AREA ALONG WITH THE POTENTIAL FOR UPPER LEVEL DISTURBANCES TO ENHANCE THUNDERSTORM POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 408 PM EDT WED JUN 12 2013 GAZ055>057-122100- 408 PM EDT WED JUN 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS IN SPALDING...HENRY AND CLAYTON COUNTIES UNTIL 500 PM EDT... AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LOVEJOY...MOVING SOUTHEAST AT 5 MPH. WIND GUSTS OF 40 MPH AND DIME SIZED HAIL ARE LIKELY AS THIS STORM MOVES ACROSS SPALDING...HENRY AND CLAYTON COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE LOVEJOY... BONANZA...ATLANTA MOTOR SPEEDWAY...HAMPTON...SUNNY SIDE...WALKER MILL...EXPERIMENT...HIGHLAND MILLS...TOWALAGA...GRIFFIN...LUELLA AND LOCUST GROVE. && LAT...LON 3333 8405 3322 8434 3346 8437 3349 8426 TIME...MOT...LOC 2008Z 329DEG 6KT 3343 8430
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
427 PM EDT WED JUN 12 2013
GAZ057>059-122115-
427 PM EDT WED JUN 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN BUTTS...HENRY AND JASPER COUNTIES UNTIL 515 PM EDT...
AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MCDONOUGH TO TURTLE COVE...MOVING SOUTHEAST
AT 10 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS BUTTS...HENRY AND JASPER COUNTIES THROUGH 515 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TURTLE COVE...
WORTHVILLE...FINCHERVILLE...EAGLES LANDING...FLIPPEN...OLA...
MCDONOUGH...BLACKSVILLE...STARK...JENKINSBURG...JACKSON...MCELHENEYS
CROSSROADS...INDIAN SPRINGS STATE PARK AND FLOVILLA. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3355 8426 3347 8400 3342 8391 3337 8386
3339 8384 3337 8381 3320 8374 3322 8392
3335 8410 3348 8424
TIME...MOT...LOC 2027Z 337DEG 9KT 3346 8414 3339 8401
3336 8387The Atlanta radar (KFFC), 26 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
The public reported half dollar sized hail just northwest of Hampton.
The public reported quarter sized hail along Old Jackson Road near the Butts/Henry County line.
The Butts County Emergency Manager reported several trees down in and around the Jackson area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464397, 464398, 464399.